Two things make my high blood pressure medication cause high blood pressure in me. One is the unit price of each tablet. It comes to a little more than $1.30. With that price, I think I am better off with high blood pressure. The other, of course, is this asinine piece of instruction on the label in all caps saying: “TAKE ONE CAPSULE BY MOUTH EVERY DAY.”
I am grateful for that instruction because on the day I was put on this medication I was at a loss to determine how to take the tablets. Do I split the capsule in half, make a line of the powder and snuff it? Or, do I look for any other opening in my body? One can never tell. It is somewhat unlikely that a patient would try to inject a capsule.
Medical instructions, disclaimers, caveats and warnings have long been a great source material for standup comics in America. That’s mainly because you don’t even have to change some of the copy that accompanies medicines with warnings. For instance, it is quite common for an erectile dysfunction pill to be ridden by warnings of side effects such as a stuffy or runny nose. This does not even need a punch line but I will give one anyway. What is more arousing during sex than your partner’s drippy nose? I suspect pharmaceutical companies employ failed comics to write these warnings. “If your erection lasts longer than four hours, consult your doctor immediately,” goes one particular warning for an erectile dysfunction pill. My immediate question is if a guy has a hard-on that tumescence, how’s he going to put on his pants and drive?
Coming back to the take-one-capsule-by-mouth bit, I applaud the instinct of the dispenser not to leave anything to chance and provoke a lawsuit. But are there actually people who take their medicines any other way? I suppose if there are, they have a much greater ailment to treat than whatever it is they are treating themselves for. I am not sure if this instruction is made mandatory by the Food and Drug Administration (FDA).
I play this little game with myself every time I go for refill for my prescription. I always look at the label in the off chance that the instruction has changed to something like “ADMINISTER ONE PILL TO YOUR PET AND PULL IT RIGHT OUT OF ITS JAW BEFORE THE PET SWALLOWS IT AND THEN TAKE THAT CAPSULE BY YOUR OWN MOUTH.” So far it has not changed. But I live in hope.
A careful reading of all the drug side effects warnings will tell you that modern medicine is mostly about transferring the pain or discomfort to some other parts of your body. Take for instance, this warning that comes with depression drug Zoloft. It says, “"The most common side effects include upset stomach, having trouble sleeping, diarrhea, dry mouth, sexual side effects, feeling unusually sleepy or tired, tremor, indigestion, increase of sweating, feeling agitated, and decreased appetite. In clinical studies with Zoloft, few patients were bothered enough by side effects to stop taking their medicine." I know depression may require medical treatment but does it also require that you risk causing some of the very problems that might be responsible for your depression in the first place? What happens if someone ends up with most of these side effects at once? The idea of feeling both sleepy and diarrheal does not sound right.
I think while writing this post I may have serendipitously found the cause of my high blood pressure—paying attention to things.